Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 332, NWS Goodland, KS

October 6, 2017Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Oct 6, 2017, 2:19 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 6, 2017, 2:19 PM MDT (20:19 UTC)
Expired
Oct 6, 2017, 3:00 PM MDT
In force
41 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 117 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 6, 2:45 PM MDTHAIL 0.8819 Nne Kit Carson, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

055 
WUUS53 KGLD 062019
SVRGLD
COC017-063-062100-
/O.NEW.KGLD.SV.W.0332.171006T2019Z-171006T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
219 PM MDT FRI OCT 6 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Western Cheyenne County in east central Colorado...
  Southwestern Kit Carson County in east central Colorado...

* Until 300 PM MDT

* At 219 PM MDT, severe thunderstorms were located along a line
  extending from 11 miles southeast of Arriba to 5 miles southwest of
  Boyero, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Kit Carson, Wild Horse and Aroya. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3912 10316 3913 10316 3922 10315 3920 10242
      3867 10272 3877 10317
TIME...MOT...LOC 2019Z 276DEG 36KT 3913 10318 3889 10336 

HAIL...1.00IN
WIND...60MPH
 
$$

Husted
2 follow-up statements
179 
WWUS53 KGLD 062032
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
232 PM MDT FRI OCT 6 2017

COC017-063-062100-
/O.CON.KGLD.SV.W.0332.000000T0000Z-171006T2100Z/
Cheyenne CO-Kit Carson CO-
232 PM MDT FRI OCT 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR WESTERN CHEYENNE AND SOUTHWESTERN KIT CARSON COUNTIES IN EAST
CENTRAL COLORADO...

At 232 PM MDT, severe thunderstorms were located along a line
extending from 12 miles south of Flagler to 4 miles southeast of
Boyero, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. At 225 PM MDT...quarter size hail 
         was reported 20 miles southeast of Hugo. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Kit Carson, Wild Horse and Aroya. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3912 10316 3913 10316 3922 10315 3920 10242
      3867 10272 3877 10317
TIME...MOT...LOC 2032Z 276DEG 36KT 3912 10303 3888 10321 

HAIL...1.00IN
WIND...60MPH
 
$$

Husted
937 
WWUS53 KGLD 062045
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
245 PM MDT FRI OCT 6 2017

COC017-063-062100-
/O.CON.KGLD.SV.W.0332.000000T0000Z-171006T2100Z/
Cheyenne CO-Kit Carson CO-
245 PM MDT FRI OCT 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR WESTERN CHEYENNE AND SOUTHWESTERN KIT CARSON COUNTIES IN EAST
CENTRAL COLORADO...

At 244 PM MDT, severe thunderstorms were located along a line
extending from 17 miles south of Seibert to 11 miles northwest of Kit
Carson, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. At 225 PM MDT...quarter size hail 
         was reported 20 miles southeast of Hugo.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Kit Carson, Wild Horse and Aroya. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3920 10297 3920 10242 3867 10272 3877 10317
      3903 10311
TIME...MOT...LOC 2044Z 271DEG 42KT 3905 10288 3890 10292 

HAIL...1.00IN
WIND...60MPH
 
$$

Husted

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 2:00 PM MDT, 19 minutes earlier.

Area forecast discussion, Oct 6, 2:00 PM MDT, 19 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
200 PM MDT Fri Oct 6 2017

.SHORT TERM...(This evening through Saturday)
Issued at 200 PM MDT Fri Oct 6 2017

Across the region this afternoon...mostly of the CWA remains mostly
cloudy to cloudy as a frontal boundary lies along the souther tier.
the veil of clouds is playing a role in area temps which are
currently in a range from the upper 50s north...to the lower and mid
70s south where sunshine most prevalent.

Some rw/trw activity is starting to get going and moving across
eastern Colorado. This activity firing up ahead of upper trough over
central Colorado. This system expected to shift east thru the Plains
overnight tonight. System still expected to interact with surface
front for the late afternoon/early evening hours...triggering
additional convection. Best primed areas where best instability sets
up will occur along the southern/southeastern zones where best
sunshine occurring. Despite extensive cloud cover over most of the
CWA...will continue mention of rw/trw across the CWA thru the
overnight period...tapering from west to east and ending by 12z
Saturday. This will be in tandem with exiting shortwave east of the
CWA. The interaction of the shortwave and front across the region
will put southern areas...south of Interstate 70...in best position
for strong to severe convection...should it develop. Best chances
21z-03z. SPC continues highlights for Slight/Marginal risks for much
of the area.

Strong increasing WNW flow will pick up overnight on the return flow
behind moving shortwave thru the region. Gusts 20-30 mph possible.
Looking for overnight lows mainly in the 40s...with a few upper 30s
in far western portions of NE Colorado.

For Saturday...WNW downslope flow over the region during the day
will provide dry conditions...sunny skies and near to above normal
high temps that will range in the lower to mid 70s. Before sunny
skies prevail...some lingering clouds from exiting system could
remain over eastern zones thru mid morning.

.LONG TERM...(Monday through Thursday)
Issued at 144 AM MDT Fri Oct 6 2017

At the start of the period, an upper trough extends from the
northern Plains across the Rockies, placing the region under
southwest flow aloft. This trough pushes across the High Plains on
Monday, generating chances for light rain showers. Depending on how
cool temperatures get, a wintry mix could be observed in eastern
Colorado. The main story of the extended occurs on Monday night when
temperatures look to fall into the low to mid 30s across the region.
This could be the first frost/freeze of the season. Weak upper
ridging builds in behind the upper trough and dry conditions return
by Tuesday. With no noticeable disturbances through Thursday, kept
the forecast dry.

A cool down is anticipated to begin the extended period, with highs
only in the 40s to mid 50s on Monday. Temperatures gradually warm,
returning to the upper 60s on Thursday. Lows follow suit, warming
from the low/mid 30s Monday night to the 40s Wednesday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1123 AM MDT Fri Oct 6 2017

IFR cloud cover(BKN-OVC008) will give way to a VFR/MVFR mix after
22z this afternoon. By 22z...chances for trw increase especially
for KGLD and points south...ending by 03z-04z Saturday. Winds
northerly thru 03z-04z this evening then shifting to the WNW.
Overall 10-20kts with gusts to 30 kts especially after 22z. LLWS
for KGLD 22z-04z 340@30kts and 11z Saturday onward 320@30kts. For
KMCK...00z-03z Saturday 340@35kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...JBH
AVIATION...JN
Hazardous weather outlook, Oct 6, 2:14 PM MDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
214 PM MDT Fri Oct 6 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-072015-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
214 PM MDT Fri Oct 6 2017 /314 PM CDT Fri Oct 6 2017/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There are marginal and slight risks for severe thunderstorms this
afternoon and early evening for much of the Tri State region. Some
storms may produce large hail, damaging winds and a brief tornado.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Colder temperatures will be arriving early next week. The first
freeze of the season may occur Monday night and Tuesday night,
mainly in northeast Colorado and adjacent areas of northwest Kansas
and southwest Nebraska, where temperatures may fall into the lower
30s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Oct 6, 9:04 AM MDT, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
904 AM MDT Fri Oct 6 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061800-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
Including the cities of Yuma, Wray, Burlington, Arapahoe,
Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton,
Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley,
Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman,
Culbertson, Trenton, Stratton Ne, Palisade, and McCook
904 AM MDT Fri Oct 6 2017 /1004 AM CDT Fri Oct 6 2017/

...FOGGY CONDITIONS THIS MORNING ACROSS THE REGION...

Visibility in fog around the area for the remainder of the
morning will drop down to 1 to 3 miles at times. Motorists should
use caution through midday on area roadways for decreased
conditions...and slow down.

JN
Special weather statement, Oct 6, 2:13 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
213 PM MDT FRI OCT 6 2017

COZ091-092-062030-
Kit Carson County CO-Cheyenne County CO-
213 PM MDT FRI OCT 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 230
PM MDT...

At 213 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Arriba to 4 miles west of
Karval. Movement was east at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Flagler and Aroya.

This includes Interstate 70 in Colorado between mile markers 390 and
410.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3930 10316 3929 10278 3877 10314 3877 10316
TIME...MOT...LOC 2013Z 263DEG 25KT 3916 10320 3873 10362

Husted

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 10:17 PM MDTDense Fog AdvisoryGLDCheyenne, Kit Carson, Yuma11 hr
Oct 6, 2:13 PM MDTSpecial Weather StatementGLDCheyenne17 min
Oct 6, 2:41 PM MDTSpecial Weather StatementGLDKit Carson19 min
Oct 6, 2:56 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson64 min
Oct 6, 3:00 PM MDTSpecial Weather StatementGLDKit Carson30 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.